Common Medications that Can Cause Acne

We’ve written at great length on this blog about the many things that cause and can exacerbate acne outbreaks. We’ve also talked about how diet can contribute to this persistent condition as well the many options there are for lessening acne’s effects such as our acne clarifying treatment. However, among some of the most insidious causes of acne outbreaks are the medications that help us combat a number of illnesses. So that you can remain informed, here is a list of the various drugs that can cause acne.

 

  • Corticosteroids (like Prednisone): Used to treat asthma and other chronic lung diseases, cortisol is also produced by the body in response to stressful situations. However, Corticosteroids can actually stimulate the sebaceous glands, which can lead to acne outbreaks. Prednisone is used to treat a number of conditions such as arthritis, blood disorders, severe allergies, skin diseases, cancer, eye problems, etc.
  • Quinine: This anti-malarial drug is extracted from the bark of the cinchona tree. It has been used to treat the chronic disease known as malaria since at least 1632. The use of this drug has been implicated in the outbreak of acne in some individuals.
  • Lithium: Lithium is a powerful mood stabilizer used to treat people who suffer from bi-polar disorder and/or depression. People who take lithium are prone to have acne outbreaks that are localized on their back.
  • Dehydroepiandrosterone (DHEA): This hormone, which has been touted for its anti-aging effects as well as its ability to convert itself into testosterone, tends to cause pores to become clogged due to an overproduction of hair. This can lead to acne outbreaks.
  • INH (or Isoniazid): Long used for the treatment of tuberculosis, this drug has been linked to outbreaks of acne.
  • Disulfiram (or Antabuse): This prescription medication is often used to treat people with chronic alcoholism. When mixed with alcohol this drug creates unpleasant symptoms that are meant to dissuade patients from drinking. It has been known to cause acne when used regularly.
  • Anticonvulsants (like Dilantin): These medications have been reported to cause acne outbreaks. They are prescribed to people who are prone to seizures such as epileptics.
  • Barbiturates: Though seldom used because of their addictive nature, these drugs are sometimes prescribed to treat anxiety and stress in patients. As a class of drugs, they tend to cause acne.

 

In short, there are many medications and environmental conditions that can lead to acne outbreaks. If you are using one of the above medications and begin to have amedications-that-cause-acnecne outbreaks we advise you to consult with your prescribing physician. You should never alter or end any medications without consulting with a physician. If you suffer from acne you may also wish to use our skin serum for acne, which has proven to be quite effective in treating outbreaks.

Leave a Reply

Your email address will not be published. Required fields are marked *